Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Memphis, TN

May 1, 2016Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2016, 2:16 PM CDT for Haywood County, Madison County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 2:16 PM CDT (19:16 UTC)
Expired
May 1, 2016, 3:00 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS54 KMEG 011916
SVRMEG
TNC075-113-012000-
/O.NEW.KMEG.SV.W.0069.160501T1916Z-160501T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAYWOOD COUNTY IN WEST TENNESSEE...
  WESTERN MADISON COUNTY IN WEST TENNESSEE...

* UNTIL 300 PM CDT

* AT 216 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BROWNSVILLE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE...MERCER...HILLVILLE...HOLLY GROVE...ADAIR...STANTON...
  JONES...OAKVIEW...NEELY...ROBERTS...MORTON HILL...SHEPP...
  SUNNYHILL...HUNTERSVILLE...UPTONVILLE...DENMARK...LEIGHTON...
  HATCHIE AND ALLENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3543 8905 3546 8941 3564 8941 3570 8908
      3569 8906 3568 8906 3568 8905 3567 8902
      3571 8898 3572 8896 3543 8894
TIME...MOT...LOC 1916Z 271DEG 16KT 3555 8933 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
523 
WWUS54 KMEG 011938
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT SUN MAY 1 2016

TNC075-113-012000-
/O.CON.KMEG.SV.W.0069.000000T0000Z-160501T2000Z/
HAYWOOD TN-MADISON TN-
238 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL HAYWOOD AND WESTERN MADISON COUNTIES...

AT 237 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSVILLE...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BROWNSVILLE...MERCER...HILLVILLE...HOLLY GROVE...ADAIR...STANTON...
JONES...OAKVIEW...NEELY...ROBERTS...MORTON HILL...SHEPP...
SUNNYHILL...HUNTERSVILLE...UPTONVILLE...DENMARK...LEIGHTON...HATCHIE
AND ALLENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3543 8905 3546 8941 3564 8941 3570 8908
      3569 8906 3568 8906 3568 8905 3567 8902
      3571 8898 3572 8896 3543 8894
TIME...MOT...LOC 1937Z 264DEG 23KT 3553 8922 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:56 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 1, 12:56 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT SUN MAY 1 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1106 AM CDT SUN MAY 1 2016/

UPDATE...

CURRENTLY...SHOWERS AND THUNDERSTORMS CONTINUE TO SKIRT MONROE
COUNTY MISSISSIPPI. THESE SHOWERS ARE MOVING ALONG AN OLD OUTFLOW
BOUNDARY. EXPECT THIS TREND TO CONTINUE INTO THE AFTERNOON HOURS.

MEANWHILE...THE COLD FRONT CURRENTLY STRETCHES FROM NEAR PARIS
TENNESSEE TO NEAR STUGGART ARKANSAS. LATEST HRRR SHOWS DEVELOPMENT
OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT THIS AFTERNOON.
LATEST KNQA RADAR SHOWS THE FIRST SHOWER MAY BEGINNING TO GO UP
OVER LEE COUNTY ARKANSAS. WILL UPDATE TO RAISE POPS IN THE
VICINITY OF THE FRONT. THE AIRMASS IS PRETTY UNSTABLE AHEAD OF THE
FRONT AND WOULD NOT BE SURPRISED TO SEE A STRONG OR SEVERE STORM
AS WELL.

KRM

DISCUSSION... /ISSUED 404 AM CDT SUN MAY 1 2016/

THERE IS SOME PATCHY FOG ACROSS THE MIDSOUTH...BUT SO FAR WE HAVE
NOT SEEN ANYTHING THAT WARRANTS THE NEED FOR AN ADVISORY. DEW
POINT DEPRESSIONS ARE SMALLEST NEAR THE TENNESSEE RIVER AND
KENTUCKY STATE LINE. WILL CONTINUE TO MONITOR CONDITIONS AND
UPDATE LATER THIS MORNING IF NEEDED. TEMPERATURES ARE MOSTLY IN
THE MIDDLE 60S THIS MORNING...AND EXPECTED TO FALL INTO THE LOW
60S BY SUNRISE. THERE WERE A FEW THUNDERSTORMS ON RADAR EARLIER IN
THE NIGHT...BUT AS OF 3 AM...ONLY ISOLATED SHOWERS REMAIN. SHORT
TERM HIGH RESOLUTION GUIDANCE...WHICH HAS PERFORMED WELL FOR THE
LAST FEW DAYS...SUGGESTS THE WEAKENING TREND WILL CONTINUE THROUGH
SUNRISE.

A COLD FRONT IS MOVING ACROSS THE MIDSOUTH. IT IS CURRENTLY
APPROACHING KENNETT MISSOURI AND WYNNE ARKANSAS. THIS FEATURE IS
EXPECTED TO STALL LATER THIS EVENING OR OVERNIGHT ACROSS NORTH
MISSISSIPPI INTO CENTRAL TENNESSEE. AHEAD OF THE FRONT MAINLY...IN
WEST TENNESSEE AND NORTH MISSISSIPPI SHOWERS AND THUNDERSTORMS
MAY REDEVELOP THIS AFTERNOON. STRONG OR SEVERE THUNDERSTORMS ARE
NOT EXPECTED. COVERAGE MAY BE LIMITED UNTIL LATE AFTERNOON WHEN A
MID LEVEL TROUGH WILL APPROACH THE MISSISSIPPI RIVER VALLEY
PROVIDING A BIT MORE UPPER LEVEL SUPPORT. THE HIGHEST RAIN CHANCES
WILL LIKELY RETURN TONIGHT INTO EARLY MONDAY...ESPECIALLY IN NORTH
MISSISSIPPI AS THE TROUGH CONTINUES EAST. MONDAY SHOULD BE OUR
LAST DAY OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED.

SYNOPTICALLY...WE WILL SEE A BLOCKING PATTERN SET UP EARLY NEXT
WEEK AND REMAIN IN PLACE FOR SEVERAL DAYS....POSSIBLY INTO NEXT
WEEKEND. AS A RESULT...EXPECT BENIGN WEATHER. CLEAR TO PARTLY
CLOUDY SKIES AND MILD TEMPERATURES ARE EXPECTED FOR THE UPCOMING
WORK WEEK.

TEMPERATURES WILL TURN COOLER EARLY THIS WEEK. HIGHS MONDAY
SHOULD TOP OUT ON THE LOW 70S...AND MAY NOT CLIMB OUT OF THE 60S
IN DURING THE MIDDLE PART OF THE WORK WEEK. THE COOLEST
TEMPERATURES OVER THE NEXT WEEK OR SO SHOULD OCCUR WEDNESDAY OR
THURSDAY MORNING WHEN SOME LOCATIONS COULD DIP INTO THE MIDDLE
40S. TEMPERATURES WILL TREND SLIGHTLY WARMER FRIDAY INTO NEXT
WEEKEND.

30

&&

.AVIATION...

A COLD FRONT IS SITUATED FROM KUCY TO KPBF. KJBR IS WEST OF THE
FRONT SO EXPECT VFR CONDS THERE WITH LIGHT NW WINDS THROUGH THE
OVERNIGHT. EXPECT SCATTERED SHRAS AND TSRAS TO DEVELOP AHEAD OF
THIS FRONT. ADDED VCTS TO KMEM/KMKL/KTUP FOR THIS AFTERNOON INTO
EARLY THIS EVENING. VFR CONDS EXPECTED OVERNIGHT WITH LIGHT AND
VARIABLE WINDS BECOMING LIGHT NORTHWEST LATE. CONFIDENCE TOWARD
THE END OF THE PERIOD IS LOW. ATTM EXPECT AN AREA OF SHRAS WITH
EMBEDDED TSRAS TO MOVE NE INTO THE MIDSOUTH MONDAY MORNING AS LOW
PRESSURE TRACKS ALONG THE VERY SLOW MOVING COLD FRONT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 11:32 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN MAY 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF A LINE FROM UNION CITY TENNESSEE TO
HARRISBURG ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, May 1, 1:34 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT SUN MAY 1 2016

TNZ048>050-011900-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-
134 PM CDT SUN MAY 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

NORTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
CENTRAL HAYWOOD COUNTY IN WEST TENNESSEE...

AT 134 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES EAST OF
COVINGTON...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHEASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND CENTRAL
HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3574 8918 3550 8911 3546 8955 3565 8960
      3575 8922
TIME...MOT...LOC 1834Z 255DEG 15KT 3557 8949

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:34 PM CDTSpecial Weather StatementMEGHaywood26 min
May 1, 1:48 PM CDTSevere Thunderstorm WarningMEGHenry42 min
May 1, 2:58 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison47 min
May 1, 3:14 PM CDTFlash Flood WarningMEGHaywood2 hr
May 1, 4:07 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison113 min
May 1, 4:40 PM CDTFlash Flood WarningMEGChester, McNairy3 hr
May 1, 4:48 PM CDTSpecial Weather StatementMEGMcNairy42 min
May 1, 4:55 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy24 min
May 1, 4:59 PM CDTSpecial Weather StatementMEGPerry31 min
May 1, 5:09 PM CDTFlash Flood WarningMEGBenton, Decatur3 hr
May 1, 6:07 PM CDTSpecial Weather StatementMEGWeakley23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.